8 Tips for Driving Responsibly While Taking Medication
Christina Lasich, MD | March 30, 2012
Do: Assume that any medications can impair driving
Endangering the lives of other drivers is simply not an option; assume that medication impairs abilities unless proven otherwise. Consult with a doctor or pharmacist before attempting to operate a vehicle while under the influence of a prescription drug.
Do: Ask your doctor about potential side effects
It is important to ask your doctor or pharmacist about potential side effects or drug interactions that might impair your driving ability. It might not be one drug that impairs your abilities; it could be an unforeseen combination.
Do: Refrain from driving immediately after a medication change
It is wise to allow for you to get used to a change in medication before attempting to operate a vehicle. In many cases, a patient should wait a few days to understand how the medication hits the body before driving.
Do: Be responsible
This seems simple, though it may be ignored by some patients. Be responsible with medications; understand limitations and avoid operating a vehicle in questionable situations.
Don't: Drive immediately after taking a new medication
A medication change requires a period for you to understand how you react to the medication. Allow your body time to adjust and understand the effects before operating a vehicle.
Don't: Drive immediately after starting a new dosage
An increased dosage or change in prescription, even with a drug that a patient assumes they are familiar with, can impair abilities. Don’t take the chance; understand your body’s reaction before getting in a vehicle.
Don't: Drive if feeling impaired
A patient should avoid getting behind the wheel of a vehicle if feeling drowsy, dizzy, cloudy, foggy, confused, or otherwise impaired. Don’t endanger those around you by taking such a risk.
Don't: Be Careless
By knowing the laws and acting responsibly, those who take medications can drive safely. There is no reason to assume that the medication does not impair abilities and find oneself in a dangerous position.